Nebraska, 2009

Hail and Damaging Wind in Nebraska, July 27, 2009

July 27, 2009 · NWS LBF · 2 events in 2 counties and zones

Isolated thunderstorms over the Nebraska Panhandle produced hail and strong winds as they moved southeast and weakened during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms over the Nebraska Panhandle produced hail and strong winds as they moved southeast and weakened during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 27, 1:12 PM MST, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 27, 1:12 PM MST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT MON JUL 27 2009

.DISCUSSION...
A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL MOVE THROUGH TONIGHT
THROUGH TUESDAY FOLLOWED BY A STRONGER DISTURBANCE WEDNESDAY.
SUCCESSIVELY COOLER WEATHER WILL OCCUR WITH THE PASSAGE OF EACH
DISTURBANCE AS CANADIAN AIR CONTINUES TO FILTER IN. BY THURSDAY
MORNING THE MET AND MAV GUIDANCE ARE POSTING LOWS IN THE LOWER 40S
ACROSS THE EASTERN NEB PANHANDLE AND PRESUMABLY SKIES HAVE CLEARED
SUFFICIENTLY FOR RADIATION CONDITIONS TO DEVELOP. THE NAM AND GFS
SURPRISINGLY INDICATE 2000 TO 3000 J/KG OF CAPE TUESDAY AND
WEDNESDAY AS TEMPS ALOFT COOL SO THUNDERSTORMS WILL CONTINUE TO
OCCUR AS THE DISTURBANCES MOVE THROUGH AND AN ISOLATED SEVERE
THUNDERSTORM COULD DEVELOP ALTHOUGH ORGANIZED DEVELOPMENT IS
UNLIKELY AS SHEAR PROFILES ARE QUESTIONABLE.

FRIDAY THROUGH MONDAY...THE GFS AND ECMWF ARE DIAMETRICALLY
OPPOSED. THE GFS FLATTENS THE SWRN U.S. UPPER LEVEL RIDGE ACROSS
THE MID SOUTH WHILE THE ECMWF MAINTAINS A VERY DEEP H5 UPPER LEVEL
LOW OVER HUDSON BAY. THUS...THE GFS MODULATES SENSIBLE WEATHER BY
THE STRENGTH OF THE UPPER LEVEL RIDGE ACROSS THE SWRN U.S. AND THE
ECMWF DOES THE SAME USING THE UPPER LEVEL LOW OVER HUDSON BAY.

THE OFFICIAL FCST USES THE GFS WHICH IS IN LINE WITH HPC WHOM PREFER
THE WARMER GFS. THE GFS SUGGESTS A HIGH CAPE/HIGH SHEAR ENVIRONMENT
SUITABLE FOR SUPER CELL DEVELOPMENT FRIDAY THROUGH SUNDAY ACROSS THE
CNTL PLAINS. POPS ARE CHC/SLGT CHC...MAINLY AT NIGHT AS A
RELATIVELY STRONG CAP WILL DEVELOP DURING THE DAY AND WEAKEN AT
NIGHT. HPC SUGGESTED 80S FOR HIGHS AND THIS IS CONSISTENT WITH 90S
ACROSS KS. LOW PRESSURE SHOULD FORM TO THE LEE OF THE ROCKIES FRIDAY
AND SATURDAY DRAWING...HEAT...MOISTURE AND INSTABILITY INTO NEB.
THE SFC LOW AND ATTENDANT SFC FRONT SHOULD DROP SOUTH INTO KS SUNDAY
AND MONDAY. IF THE ECMWF VERIFIES...THE SFC LOW AND COLD FRONT
DROP MUCH FASTER INTO KS AND COOL CANADIAN HIGH PRESSURE WILL BUILD
THROUGH THE HIGH PLAINS PRODUCING MUCH COOLER WEATHER.

&&

.AVIATION...
SEVERAL DISTURBANCES WILL MOVE ACROSS THE TERMINAL SITES OVER THE
NEXT 24 HOURS. GENERALLY VFR CONDITIONS WILL OCCUR...HOWEVER
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
REGION...LOWERING CIGS AND VSBY TO MVFR AND AT TIMES IFR CONDITIONS.
THE LOWERING OF CIGS/VSBY WILL GENERALLY BE BRIEF...LESS THAN AN
HOUR...AND TIMING EACH WAVE IS DIFFICULT. THUS HAVE OPTED TO AMEND
THE TAFS AS CONFIDENCE INCREASES THE TAF SITE WILL BE IMPACTED. COLD
FRONT LATE TONIGHT WILL BEGIN TO PUSH SOUTH INTO NEBRASKA...AND MAY
PUSH CHANCES OF LOWERING CONDITIONS SOUTH OF THE KVTN FOR THE
TUESDAY MORNING HOURS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

CDC/MM
Hazardous weather outlook, Jul 27, 1:30 PM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT MON JUL 27 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-282030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
330 PM CDT MON JUL 27 2009 /230 PM MDT MON JUL 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERAL DISTURBANCES WILL MOVE ACROSS THE AREA TONIGHT. EACH
PASSING WAVE WILL SPARK SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS. THE STRONGER STORMS WILL BE CAPABLE OF BRIEF HEAVY
RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. UPPER LEVEL SUPPORT
IS LIMITED...THUS EXPECT THE STORMS TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM DEVELOPMENT WILL CONTINUE TO BE POSSIBLE TUESDAY
INTO WEDNESDAY...HOWEVER LIMITED INSTABILITY SHOULD KEEP THESE
STORMS BELOW SEVERE LEVELS. A BRIEF BREAK IN THUNDERSTORM ACTIVITY
IS EXPECTED...HOWEVER AN ACTIVE PATTERN WILL RETURN FOR THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 126 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Garden

When
July 27, 6:50 PM MST
Where
Garden County, 39.11 mi NNE of Oshkosh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.960, -102.102

Thunderstorm Wind, Chase

When
July 27, 8:55 PM MST
Where
Chase County, (Iml)imperial Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.620

The automated observing system at the Imperial airport reported a thunderstorm wind gust of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187585, 187584.